Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 16, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 28, 2003, 6:02 PM MDT for Natrona County, Wyoming. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 6:02 PM MDT (00:02 UTC)
- Expired
- Jun 28, 2003, 7:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
County Natrona County, WY
The radar
The Riverton/Lander radar (KRIW), 98 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:35 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
024 WUUS55 KRIW 290002 SVRRIW WYC025-290100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 601 PM MDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING * UNTIL 700 PM MDT * AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HILAND...OR ABOUT 54 MILES EAST OF RIVERTON...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...INTENSE LIGHTNING IS ALSO LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM TALL OBJECTS. MOVE INDOORS IF POSSIBLE. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4326 10750 4298 10747 4294 10696 4324 10694 $$ C. BAKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:03 PM MDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jun 28, 2:03 PM MDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 203 PM MDT SAT JUN 28 2003 ...TONIGHT THROUGH TUESDAY... CONVECTION EXPECTED ALONG AND NORTHEAST OF COLD FRONT THAT HAS MOVED ALONG CONTINENTAL DIVIDE THIS PM. DECENT SURFACE DEWPOINTS PLUS AN UPPER AIR DISTURBANCE WILL AID IN LIFT FOR BETTER POTENTIAL FOR STORMS. SHOULD SEE ACTIVITY DECREASE AFTER MIDNIGHT WITH THE PASSING OF THE LIFT. ON SUNDAY THE UPPER RIDGE BUILDS INTO THE AREA. LOW LEVEL SURFACE BOUNDARY WILL HANG AROUND THE CENTRAL AND EAST ZONES KEEPING SOME DEWPOINT AROUND. WARM AIR ALOFT TO INCREASE WHICH WOULD PUT A CAP ON THINGS...BUT MAY SEE ISOLATED LATE PM AND EVE CONVECTION IN E ZONES NEAR HIGHER TERRAIN. ON MONDAY THE RIDGE AXIS MOVES BY AND SW FLOW ALOFT TAKES OVER. VERY WARM 700MB TEMPS WITH SOME INCREASED MIXING WILL VAULT HIGHS INTO THE 90S IN LOWER BASINS. UPPER SYSTEM MOVES IN THE N OF THE AREA TUE WITH A COLD FRONT INTO MONTANA. WILL KEEP THINGS HOT AND DRY FOR TUE ASIDE FROM ISOLATED TS EXTREME NW CORNER. ...TUESDAY NIGHT THROUGH SATURDAY... NO CHANGES TO TUESDAY NIGHT THROUGH SATURDAY IN GRIDS. .RIW...NONE.
Hazardous weather outlook, Jun 28, 10:09 AM MDT, 7 hours 53 minutes before
WYZ001>020-022>030-291200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1009 AM MDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE SLIDING SOUTH OUT OF MONTANA WILL INTERACT WITH A MOIST EASTERLY FLOW BEHIND A COLD FRONT TO PRODUCE SCATTERED LATE AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE CENTRAL PORTIONS OF THE AREA. THUNDERSTORMS SHOULD FIRST DEVELOP OVER THE NORTHERN MOUNTAINS...ESPECIALLY THE SOUTHERN ABSAROKAS AND THEN BEGIN TO MOVE SOUTHEAST INTO THE WIND RIVER BASIN. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE WIND RIVER BASIN AND NATRONA COUNTY THROUGH THE EVENING. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO BECOME QUITE STRONG WITH HEAVY RAIN AND HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH TONIGHT.
In the hours before
Local storm report, Jun 28, 3:16 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0316 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM BUFFALO WY 0.75 IN HAIL
06/28/03 JOHNSON REPORTED BY JOHNSON COUNTY
SHERIFF
HAHNLocal storm report, Jun 28, 4:39 PM MDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
0439 PM MDT SAT JUN 28 2003
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 58 NW RIVERTON WY 1.00 IN HAIL
06/28/03 FREMONT REPORTED BY PUBLIC
HAHNThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:33 PM MDT | Tornado Warning | RIW | Fremont | 57 min |
| Jun 28, 6:58 PM MDT | Severe Thunderstorm Warning | RIW | Natrona | 62 min |
| Jun 28, 7:13 PM MDT | Flash Flood Warning | RIW | Fremont, Natrona | 6 hr |
| Jun 28, 7:29 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 46 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.